Alert archive / Washington / Flash Flood Watches in 2013

Flash Flood Watch 2, NWS Spokane, WA

August 1, 2013Chelan County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood watch at Aug 1, 2013, 12:44 PM PDT for Chelan County, Okanogan County, Washington. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2013, 12:44 PM PDT (19:44 UTC)
Expired
Aug 1, 2013, 9:00 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Chelan County, WA, Okanogan County, WA

The radar

The Seattle radar (KATX), 172 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WGUS66 KOTX 011944
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
1244 PM PDT THU AUG 1 2013

...POTENTIAL FOR FLASH FLOODING THIS AFTERNOON AND EVENING...

.THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS OF CHELAN AND
OKANOGAN COUNTIES. MANY OF THESE STORMS WILL BE SLOW MOVING OR
STATIONARY THROUGH THE AFTERNOON...WHILE PRODUCING RAIN IN AN
INCREASINGLY MOIST AND UNSTABLE ENVIRONMENT. ANY PERSISTENT
THUNDERSTORMS OVER OR NEAR BURN SCARS AND STEEP SPARSELY VEGETATED
SLOPES WILL BECOME CAPABLE OF PRODUCING FLASH FLOODS AND DEBRIS
FLOWS THIS AFTERNOON AND EVENING.

WAC007-047-020345-
/O.NEW.KOTX.FF.A.0002.130801T1944Z-130802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN-OKANOGAN-
INCLUDING THE FOLLOWING LOCATIONS...WENATCHEE...LEAVENWORTH...
CASHMERE...ENTIAT...CHELAN...MANSON...PLAIN...OMAK...OKANOGAN...
BREWSTER...OROVILLE...MAZAMA...WINTHROP...METHOW...TWISP...
CONCONULLY
1244 PM PDT THU AUG 1 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON... 
  INCLUDING THE FOLLOWING COUNTIES...CHELAN AND OKANOGAN. 

* UNTIL 9 PM PDT THIS EVENING

* NUMEROUS AND INCREASINGLY WET THUNDERSTORMS WILL PERSIST THROUGH
  THIS AFTERNOON AND EVENING.

* FLASH FLOODING IS POSSIBLE ESPECIALLY OVER RECENT BURN SCARS AND
  NARROW GULLYS OR CANYONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING OR DEBRIS FLOWS. FLASH FLOODING AND DEBRIS
FLOWS ARE VERY DANGEROUS. PERSONS IN THE WATCH AREA SHOULD REMAIN
ALERT TO CHANGING WEATHER CONDITIONS...MONITOR NOAA WEATHER RADIO
OR OTHER WEATHER INFORMATION SOURCES.  BE PREPARED TO TAKE ACTION
ON SHORT NOTICE IF HEAVY RAINFALL OCCURS OR IF FLASH FLOOD
WARNINGS ARE ISSUED.

FOR A DETAILED VIEW OF THE HAZARD AREA VISIT
HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

&&

THIS INCLUDES THE FOLLOWING LOCATIONS...WENATCHEE...LEAVENWORTH...
CASHMERE...ENTIAT...CHELAN...MANSON...PLAIN...MAZAMA...WINTHROP...
METHOW...TWISP...CONCONULLY.

$$
1 follow-up statement
132 
WGUS66 KOTX 020405
FFAOTX

FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE WA
905 PM PDT THU AUG 1 2013


WAC007-047-020515-
/O.EXP.KOTX.FF.A.0002.000000T0000Z-130802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN-OKANOGAN-
INCLUDING THE FOLLOWING LOCATIONS...WENATCHEE...LEAVENWORTH...
CASHMERE...ENTIAT...CHELAN...MANSON...PLAIN...OMAK...OKANOGAN...
BREWSTER...OROVILLE...MAZAMA...WINTHROP...METHOW...TWISP...
CONCONULLY
905 PM PDT THU AUG 1 2013

...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL WASHINGTON
WILL EXPIRE AT 9 PM PDT THIS EVENING. WHILE SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT...HEAVY RAIN IS
NOT EXPECTED THE REMAINDER OF THE NIGHT IN THE WATCH AREA. 

THIS INCLUDES THE FOLLOWING LOCATIONS...WENATCHEE...LEAVENWORTH...
CASHMERE...ENTIAT...CHELAN...MANSON...PLAIN...OMAK...OKANOGAN...
BREWSTER...OROVILLE...MAZAMA...WINTHROP...METHOW...TWISP...
CONCONULLY.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 10:15 AM PDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 10:15 AM PDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1015 AM PDT Thu Aug 1 2013

.SYNOPSIS...
Scattered thunderstorms will overspread the region today and
become widespread. By Friday this system will evolve into primarily
rain showers with a few thunderstorms. Many areas, especially north
of Interstate 90, will experience wet and spring-like temperatures
on Friday. Summer weather will return next week with a warm up back
to normal and small chances of mainly mountain thunderstorms each
day.

&&

.DISCUSSION...
An active day still expected today with radar and satellite
already indicating plenty of showers and a few thunderstorms
mainly south of interstate 90 but moving northward. It is expected
that by afternoon showers and scattered thunderstorms will range
far and wide across the forecast area. Fortunately these storms
are quickly moistening up and by late afternoon should be
exclusively wet storms...some with substantial rain fall in their
cores. Latest model soundings suggest surface based CAPE values
generally in the 500 to 100 J/Kg range in a low shear environment
which makes for a rather low chance of severe thunderstorms...but
some cells may be slow moving or training and attention will need
to be paid to any cells that move over recent burn scars this
afternoon and evening. In general cooler temperatures than
recently experienced will be the rule today...but the really
unseasonably cool day will likely be tomorrow. Minor updates to
zones and State Forecast product expected imminently to tweak pops
and precipitation nature. /Fugazzi

&&

.AVIATION...
18Z TAFS...Moist, unstable southerly flow ahead of an upper-level
low off the WA/OR Coast will continue to pump moisture and threat
for showers and thunderstorms into the region today and tonight.
Thunderstorm coverage will be generally scattered through today and
this evening over the entire area...decreasing to isolated tonight
but embedded within numerous showers. generally VFR conditions are
expected at all TAF sites...but the potential exists for brief
MVFR ceilings and visibilities as thunderstorm cores move through
any TAF sites. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  59  70  55  79  58 /  60  80  80  60  30  20
Coeur d'Alene  79  58  70  52  78  54 /  60  90  90  80  30  20
Pullman        79  55  74  45  78  48 /  60  80  60  40  20  20
Lewiston       86  62  79  57  86  60 /  50  80  50  40  20  30
Colville       82  58  67  51  80  52 /  70  80 100  90  50  30
Sandpoint      78  59  69  47  75  47 /  80 100 100  90  50  40
Kellogg        77  54  68  50  76  53 /  70  90  90  80  40  20
Moses Lake     86  63  73  59  84  59 /  60  60  60  30  20  10
Wenatchee      84  63  74  63  83  65 /  50  50  50  50  30  10
Omak           87  61  72  59  84  60 /  60  50  80  90  50  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685)-East Washington Northern Columbia Basin
     (Zone 673)-East Washington Okanogan/Methow Valleys (Zone
     684)-East Washington South Central Cascade Mountains (Zone
     680)-East Washington South Central Cascade Valleys (Zone
     676).

&&
Hazardous weather outlook, Aug 1, 6:06 AM PDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PDT THU AUG 1 2013

IDZ001>004-026-027-WAZ031>038-041>044-021315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THURSDAY AFTERNOON AND CONTINUE INTO THURSDAY EVENING. THEY WILL
CONTAIN THE POTENTIAL FOR BRIEF HEAVY RAIN AND HAIL. A FEW
MARGINALLY STRONGER STORMS ARE POSSIBLE WITH LARGER HAIL AND GUSTY
WINDS CLOSER TO BLUE MOUNTAINS...CAMAS PRAIRIE AND CENTRAL
PANHANDLE.

FROM LATE EVENING INTO THE OVERNIGHT THE PRECIPITATION TRANSITIONS
TO GENERAL RAIN SHOWERS AND MORE ISOLATED THUNDERSTORMS FOCUSING
ACROSS NORTH-CENTRAL AND EASTERN WASHINGTON AND NORTHERN IDAHO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY RAIN SHOWERS WITH OCCASIONAL THUNDERSTORMS ARE EXPECTED TO
CONTINUE....LINGERING INTO SATURDAY. LOCALLY HEAVY RAIN AMOUNTS
ARE POSSIBLE ACROSS NORTH-CENTRAL AND NORTHEAST WASHINGTON...AS
WELL AS THE IDAHO PANHANDLE.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:12 PM PDTSpecial Weather StatementOTXChelan48 min
Aug 1, 3:20 PM PDTSpecial Weather StatementOTXFerry40 min
Aug 1, 4:39 PM PDTFlash Flood WarningOTXChelan96 min

Nearby

Flash Flood Watches in Washington, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.